Acute Eosinophilic Pneumonia Secondary to Daptomycin: A Potentially Fatal Adverse Drug Reaction

1Duke University, Durham, NC

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 353

Case Presentation:

A 78‐year‐old man with no history of lung disease presents with increasing dyspnea on exertion. Two weeks prior to presentation, the patient underwent endovascular stenting of his left femoral artery that was complicated by a methicillin‐resistant Staphylococcus aureus (MRSA) abscess at the surgical site. Therapy with daptomycin and rifampin was initiated. The patient then developed fatigue, nonproductive cough, fevers, and progressive dyspnea. He denied chest pain. On exam, the patient appeared chronically ill and was breathing 40 times per minute with an oxygen saturation of 93% on 4 L of oxygen a minute. Lung examination revealed diffuse crackles and expiratory wheezes in all lung fields. CT of the chest revealed diffuse interstitial infiltrates. He had a white blood cell count of 24,000 × 103/dL with 84% segmented neutrophils and 6% eosinophils. Blood cultures were negative. Daptomycin was discontinued immediately. A bronchoalveolar specimen revealed 147 nucleated cells/mm3 (8% eosinophils). All cultures from the bronchoscopic specimen remained negative. Patient was started on solumedrol 60 mg intravenously every 6 hours. Over the next 4 days, the patient's dyspnea and hypoxemia steadily improved. At discharge the patient was able to ambulate 100 feet on 1 L of supplemental oxygen. One week after discharge, the patient was no longer requiring supplemental oxygen.

Discussion:

Acute eosinophilic pneumonia (AEP) is a rare cause of severe respiratory illness. It is a diagnosis of exclusion that is defined by the presence of an acute febrile illness, with diffuse bilateral pulmonary infiltrates, and hypoxemia. Bronchoscopy reveals eosinophilia in bronchoalveolar lavage fluid or an eosinophilic infiltrate on lung biopsy. AEP has rarely been associated with daptomycin exposure, with fewer than 10 cases of daptomycin‐related lung toxicity reported in the literature. To make the diagnosis of daptomycin‐induced AEP, patients should meet the above criteria, have exposure to daptomycin prior to the onset of symptoms, show improvement following cessation of daptomycin, and recurrence of symptoms with rechallenge (although given the severity of disease, rechallenge is not recommended). Notably, peripheral eosinophilia may not be present. Treatment of suspected daptomycin‐induced AEP includes prompt cessation of daptomycin therapy, with concurrent administration of alternative antibiotics until infection is reliably excluded. Steroids have been used, although there is no conclusive data supporting their use.

Conclusions:

Given the increasing prevalence of invasive MRSA infections, daptomycin use by hospitalist physicians is likely to increase. It is important for physicians to recognize this relatively rare but severe adverse drug reaction.

Disclosures:

C. O’Brien ‐ none

To cite this abstract:

O’Brien C. Acute Eosinophilic Pneumonia Secondary to Daptomycin: A Potentially Fatal Adverse Drug Reaction. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 353. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/acute-eosinophilic-pneumonia-secondary-to-daptomycin-a-potentially-fatal-adverse-drug-reaction/. Accessed August 23, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.